More Weird Side Effects?

Since my last treatment, I’ve been experiencing some things that I never would have associated with Pemetrexed. I suffer from dry eye – well I do live in a desert and I’m getting older – which tends to make my eyes burn and leak a bit. But I have been able to control the symptoms with eye drops. I also have allergies that don’t usually affect my eyes, except for the last couple of months they have been. Or so I thought. I have tried 3 different over-the-counter allergy meds over the last few months with no relief. So I started doing some more research on side effects from Pemetrexed. I found a few sites that mentioned the leaking, waking up with eyelids stuck shut, and burning sensations. So perhaps what I have isn’t allergies at all. Oh, and the sites were medical sites; one of them (http://cancergrace.org/forums/index.php?topic=5262.0)  including doctors responding to questions and issues.

What I found is that 1-10% of patients have the watery, red eyes. And that same percentage have itching as I did after the last infusion. But what caught my eye is the statement that less than 1% could have a dry cough and shortness of breath. This information comes from a UK Cancer Research site (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/pemetrexed).

I’m meeting with my oncologist and PA next week after my brain CT, so I must remember to mention these symptoms and the possibility that they may be Pemetrexed side effects. Of course, they could be totally unrelated. And I don’t think they’re severe enough to stop the Pemetrexed. I’ve had a 24 hour Holter, and today I had an echocardiogram. So if those are normal, then the cough and shortness of breath are probably not heart related.

And then there’s the depression that I struggle with that seems to be deepening. No matter how hard I try, I find myself losing ground a little more every day. I go to the gym, I try to keep my mind occupied with reading, puzzles, research, etc., but it no longer helps. Something else to bring up as a possible side effect.

But in the meantime, I will just keep going as best I can.

 

Advertisements

12 thoughts on “More Weird Side Effects?

  1. First, I hope all of these eye problems are side effects that can be treated and resolved. I wake up almost every morning with my right eye stuck and unable to open for awhile, itching burning and miserable…but I know it’s because of allergies. What works best for me (I hate anti-allergy meds) is to put a clean pillowcase on my pillow every other night. I hope your team is able to resolve yours soon, I know how miserable that can be.

    Depression is something I know inside and out. I ache for you, because I know what it feels like to be sinking into that quicksand despite every attempt to stay above it. It might be partly due to side effects, but there could be grieving involved as well. There must be a psychologist on your team…have you spoken with her? There’s such a stigma to depression, but don’t let that stop you. A good compassionate therapist can help…not just with talking things out, but knowing how to treat the symptoms of depression as well…it wouldn’t surprise me if part of it is also chemical balance, brought on by all the chemo and drugs, changes in your body…there are so many factors. But the important thing is to report it and find a way to keep it from worsening.

    You know all of this, but let me beg you, please stay with us, stay connected with all of us who love you…even if we don’t really make a dent in the depression, it’s better than sinking into exile, which is very much my tendency when depressed.

    If you ever need to talk about this, please PM me…I know I can come across as glib and flighty, but a large part of that is to keep my own shadows at bay…chronic depression has been my constant companion since the age of 13, I’ve learned how to live life despite of the shadows and the “quiet despair” that’s always lurking at the back of my mind. All these pretty flowers and memes are one of my ways of keeping it from taking over.

    Just know that we love you. You are loved. You matter. You will get through this. One day, one moment, one rough patch at a time. It’s okay not to feel okay, but don’t feel you have to do this depression thing alone.

    I talk too much. I care so much. xoxoxoxo

  2. I know you have been there, Sharon, and I have no intention of ‘dropping out’; my circle of sister-friends mean too much to me to not stay connected. I really think the depression is one of the side effects from the chemo. And I will bring all this up on Wednesday when we meet.

    I know you care, Sharon, and that means so much to me, especially now. ❤

  3. What do I know about all this? Not much, that’s for sure. But I can’t help thinking you must be exhausted with all the balancing you’re having to do: medications, treatments, side effects, the demands of life, the desire for a normal life, relationships…… all of it. And it’s easy for exhaustion to exacerbate feelings of depression.

    Not only that, you’re adjusting to being retired. I’m not sure how long it’s been, but I’ve been watching some of my own friends try to adjust to their retirements, and it isn’t as easy as they expected. As one said, “I don’t want to go back to work, but I didn’t know not working would leave such a gap in my life. It’s like having someone die.”

    Anyhow, I really do feel for you. I’m just glad you have people around who understand all this, and can offer knowledge and advice as well as sympathy.

  4. saundragoodman says:

    I’m sorry that depression is tugging at you. I’ve been worried b/c you’re Internet presence has dwindled. I don’t know what else to do except try to brighten your life with laughter and flowers and love. You must be exhausted. I’m here for you with my heart in my hands. ❤

  5. Ruth, I am thinking of you daily and sending positive thoughts! You do such an excellent job of clearly explaining your symptoms, thoughts and experiences. The only thing I can think of to help with the depression, beyond what you are doing, is to add more laughter into your life.

    Of course we all first heard about this with the well-publicized story of Norman Cousins, but WebMD talks about the stress-relieving value of laughter now, too. Here’s both an article anda video of theirs on the topic of laughter both healing and easing depression: http://www.webmd.com/balance/features/give-your-body-boost-with-laughter AND http://www.webmd.com/balance/video/laughter-heals Loved finding out that even “fake laughter” can help!

  6. Exhaustion is a part of it – mental exhaustion from the stress of it all. I retired in Feb but hadn’t really worked since Thanksgiving because of the fatigue from chemo. We had it planned, but you know what they say about best laid plans! 🙂

  7. I really hope the doctors can do something to relieve the eye issues, Ruth. It’s great that you’re going to the gym and doing puzzles to try to keep yourself occupied. Keep it up because depression may very well be a side effect, but the routine will assist if they can give you something to alleviate it. I hope this makes sense xxx

Ruth passed away from cancer. Please remove from list

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s